Alert archive / New Mexico / Red Flag Warnings in 2017
Red Flag Warning 1, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at Feb 5, 2017, 2:03 PM MST for Harding County, San Miguel County, Union County, New Mexico. It took effect at Feb 6, 2017, 12:00 PM MST. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 5, 2017, 2:03 PM MST (21:03 UTC)
- In effect from
- Feb 6, 2017, 12:00 PM MST
- Expired
- Feb 6, 2017, 6:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Albuquerque, NM
Counties Harding County, NM, San Miguel County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 6, 12:58 PM MST | NON-TSTM WND GST 60 | 6 Ne Las Vegas, NM | KLVS ASOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3637 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
852 WWUS85 KABQ 052103 RFWABQ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE ALBUQUERQUE NM 203 PM MST SUN FEB 5 2017 ...RED FLAG WARNING FOR MONDAY AFTERNOON ACROSS THE EAST CENTRAL PLAINS DUE TO STRONG WINDS...LOW HUMIDITY AND WELL ABOVE NORMAL TEMPERATURES... ...FIRE WEATHER WATCH FOR MONDAY AFTERNOON ACROSS THE NORTHEASTERN PLAINS DUE TO STRONG WINDS...LOW HUMIDITY AND WELL ABOVE NORMAL TEMPERATURES... .AS AN UPPER LEVEL DISTURBANCE PASSES OVER THE CENTRAL COLORADO ROCKIES...STRONG DOWNSLOPING WINDS WILL DEVELOP INTO THE EASTERN PLAINS OF NEW MEXICO. WARM AND VERY DRY CONDITIONS WILL ACCOMPANY THE STRONG WINDS...LEADING TO CRITICAL FIRE WEATHER CONDITIONS FOR THE EAST CENTRAL PLAINS. CONFIDENCE ON THE AMOUNT OF INSTABILITY IS LOWER ACROSS THE NORTHEAST PLAINS AND THE WATCH WILL REMAIN IN PLACE FOR NOW. NMZ108-061400- /O.UPG.KABQ.FW.A.0001.170206T1900Z-170207T0100Z/ /O.NEW.KABQ.FW.W.0001.170206T1900Z-170207T0100Z/ EAST CENTRAL PLAINS- 203 PM MST SUN FEB 5 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST MONDAY... THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 6 PM MST MONDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AREA AND TIMING...THE EAST CENTRAL PLAINS MONDAY AFTERNOON. * 20 FOOT WINDS...WEST INCREASING TO 25 TO 35 MPH WITH GUSTS OF 50 TO 55 MPH. * RELATIVE HUMIDITY...LOWERING TO 12 TO 16 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. && $$ NMZ104-061400- /O.CON.KABQ.FW.A.0001.170206T1900Z-170207T0100Z/ NORTHEAST PLAINS- 203 PM MST SUN FEB 5 2017 ...FIRE WEATHER WATCH REMAINS IN EFFECT MONDAY AFTERNOON... * AREA AND TIMING...THE NORTHEASTERN PLAINS MONDAY AFTERNOON. * 20 FOOT WINDS...WEST INCREASING TO 25 TO 35 MPH WITH GUSTS OF 50 TO 60 MPH. * RELATIVE HUMIDITY...LOWERING TO 13 TO 18 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER WATCH. && $$
1 follow-up statement
166 WWUS85 KABQ 061000 RFWABQ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 AM MST MON FEB 6 2017 ...RED FLAG WARNING THIS AFTERNOON ACROSS THE EASTERN PLAINS DUE TO STRONG WINDS...LOW HUMIDITY AND WELL ABOVE NORMAL TEMPERATURES... .AS AN UPPER LEVEL DISTURBANCE PASSES OVER THE CENTRAL COLORADO ROCKIES...STRONG DOWNSLOPING WINDS WILL DEVELOP INTO THE EASTERN PLAINS OF NEW MEXICO. WARM AND VERY DRY CONDITIONS WILL ACCOMPANY THE STRONG WINDS...LEADING TO CRITICAL FIRE WEATHER CONDITIONS. NMZ104-070100- /O.UPG.KABQ.FW.A.0001.170206T1900Z-170207T0100Z/ /O.EXA.KABQ.FW.W.0001.170206T1900Z-170207T0100Z/ NORTHEAST PLAINS- 300 AM MST MON FEB 6 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MST THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AREA AND TIMING...THE NORTHEASTERN PLAINS MONDAY AFTERNOON. * 20 FOOT WINDS...WEST INCREASING TO 25 TO 35 MPH WITH GUSTS OF 50 TO 60 MPH. * RELATIVE HUMIDITY...LOWERING TO 13 TO 18 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. && $$ NMZ108-070100- /O.CON.KABQ.FW.W.0001.170206T1900Z-170207T0100Z/ EAST CENTRAL PLAINS- 300 AM MST MON FEB 6 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MST THIS EVENING... * AREA AND TIMING...THE EAST CENTRAL PLAINS MONDAY AFTERNOON. * 20 FOOT WINDS...WEST INCREASING TO 25 TO 35 MPH WITH GUSTS OF 50 TO 55 MPH. * RELATIVE HUMIDITY...LOWERING TO 12 TO 16 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Feb 5, 10:50 AM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Feb 5, 10:50 AM MST, 3 hours 13 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1050 AM MST Sun Feb 5 2017 .AVIATION... 18Z TAF CYCLE VFR conditions to prevail the next 24 hours. Thick high clouds will approach NM tonight and signal the arrival of a potent jet stream from the Pacific. Strong westerly winds will become the focus for aviation impacts across NM after 15Z Monday. Gusts near 50kt are most likely along the east slopes of the central mt chain from near KRTN south to KLVS and KCQC eastward along I-40 to KTCC after 19Z Monday. Guyer && .PREV DISCUSSION...233 AM MST Sun Feb 5 2017... .SYNOPSIS... Strong to very strong west winds will be the main weather story tonight through Wednesday, especially along and east of the central mountains. High temperatures will range from 5 to 20 degrees above average through Tuesday, cooling somewhat Wednesday and Thursday. A Pacific storm system is expected to bring colder temperatures along with a chance of rain and snow to central and northern New Mexico next weekend. && .DISCUSSION... Zonal flow aloft will continue through Wednesday. Associated 80-100kt jet will move over NM beginning tonight and remain overhead through Monday evening. Enough Pacific moisture in the wly flow aloft is expected to combine with lift from the jet to bring chances for light rain and mountain snow to far northwest and north-central NM Monday night and Tuesday. Strong wly flow aloft continues Tuesday through Wednesday over NM as a broad 130-140kt Pacific jet moves in from the eastern Pacific across northern CA to the central and northern Rockies. Very strong to high winds appear likely from the central mountain chain east to the central and northeast highlands and across portions of the eastern plains Monday and Monday night and possibly into Tuesday. Hoisted a high wind watch for these areas Monday, Monday night and Tuesday. Strongest wind speeds are likely in the higher elevations of the Sangres and Sandia/Manzano mountains Monday afternoon and evening. Winds gusting as high as 70kt possible over the higher peaks Monday afternoon. Winds near mountain top level become more nwly Tuesday, resulting in strong to perhaps high winds for the central mountain chain along with the central highlands including Clines Corners. Flow aloft finally buckles late-day Wednesday with winds subsiding Wednesday night. Thursday looking like the best weather day of the work week with an upper level ridges building in from the west and light winds and temperatures around 10 degrees above average for early to mid February. West winds return Friday ahead of an upper level trough moving into southwest OR and northern CA. GFS and ECMWF agree that this system will slow as it translates east-southeast through the central Rockies on Saturday. The upstream upper level ridge along the west coast is forecast to amplify and force the upper trough now over CO to drop south through NM late next weekend. Still a lot of uncertainty this far out but confidence is growing that temperatures will drop closer to seasonal averages to perhaps below late in the work week and into next weekend. 33 && .FIRE WEATHER... A long stretch of above normal temperatures, mostly dry conditions, and bouts of stronger winds will warrant a close eye in the fire weather realm of the forecast. Winds are expected to abate some today with speeds still being highest over the Sangres and central mountains/highlands this afternoon, just not quite as high as was observed yesterday. However, the downsloping and consequential warming will lead to lower humidity near the interface of the highlands and high plains in east central NM, and this could lead to a couple hours of locally critical fire weather there this afternoon. Elsewhere lighter breezes will prevail today. Winds aloft will strengthen tonight into Monday as a short wave trough arrives from the Pacific, setting the stage for some windy and unsettled conditions Monday and Tuesday. Any moisture for precipitation will be limited and confined to the northern/northwestern mountains with meager snow accumulations, if any. The wind will be the bigger story, coupling with the above average temperatures and lower RH to invoke more widespread critical fire weather over the eastern plains. Fire weather watch remains in effect for both FWZ104 in northeast NM and FWZ108 in east central NM, however confidence in the critical conditions over the northeast is starting to crumble. It now appears RH is a bit more marginal, hovering closer to the 15 to 20 percent range while mid level temperature lapse rates are not as steep, giving Haines indices of only 2 to 3 Monday afternoon. As for areas a bit farther south, along and south of I-40, confidence is much higher in meeting critical thresholds for Monday afternoon. Winds aloft will not wane much at all Monday night or Tuesday as the gradient aloft stays strong and another northeastern Pacific wave moves across the northern Rockies. Any precipitation will remain light and confined to the same north central or northwestern zones, and will continue to be a sidebar to the winds. Fortunately, on Tuesday RH appears to rise a bit above critical thresholds. Still, the strong winds will be a concern with widespread gusts of 40 to 50 mph, and even higher to 65 mph or so over the higher terrain near the central mountain chain. The flow aloft will turn a bit more northwesterly on Wednesday with any precipitation exiting. Breezy to windy conditions will persist, with highest gusts again found over/near the central mountain chain, however speeds will be less severe than the previous two days. More tranquil flow will be established Thursday with above normal temperatures persisting, but the westerlies will quickly surge back up into Friday and Saturday as the next trough approaches. This late week and next weekend system will initially be more of a wind producer, but some cooler air could arrive by Sunday. && .ABQ WATCHES/WARNINGS/ADVISORIES... High Wind Watch from late tonight through Tuesday afternoon for the following zones... NMZ512>515-521-523-527. Fire Weather Watch Monday afternoon for the following zones... NMZ104-108. High Wind Watch from Monday morning through Monday evening for the following zones... NMZ529-532>534. &&
Hazardous weather outlook, Feb 5, 4:54 AM MST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 454 AM MST SUN FEB 5 2017 NMZ501>540-061230- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 454 AM MST SUN FEB 5 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WEST WINDS WILL INCREASE MARKEDLY MONDAY MORNING. VERY STRONG TO POSSIBLY HIGH WINDS ARE POSSIBLE FROM THE CENTRAL MOUNTAIN CHAIN EAST ACROSS THE CENTRAL AND NORTHEAST HIGHLANDS AND PORTIONS OF THE EASTERN PLAINS. GUSTS COULD EXCEED 60 MPH ALONG THE HIGHER PEAKS. CRITICAL FIRE WEATHER CONDITIONS REMAIN ON TRACK FOR PORTIONS OF THE EASTERN PLAINS MONDAY AFTERNOON AS THE STRONG WEST WINDS COMBINE WITH LOW RELATIVE HUMIDITY LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WIND GUSTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT WIND REPORTS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX. 33
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 3:19 AM MST | High Wind Watch | ABQ | 12 hr | |
| Feb 5, 3:05 PM MST | High Wind Warning | ABQ | 69 hr |
Nearby
Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.